CSN Login
Members Online: 13

decadrone tapering too fast!!!!!

lindadanis
Posts: 267
Joined: Nov 2009

My husband has a brain met and did 15 sessions of whole brain radiation, doctor tapered decadrone too fast I believe, he ended up in hospital room with total mental confusion, now is home again. has this happened to anyone else??

thanks
Linda

sue Siwek
Posts: 281
Joined: Jun 2009

yes, my husband had the same problem 10 yrs. ago. he did not end up in the hospital but went through a very complicated form of withdrawl. first the dr. put him on another prowerful drug which i don't remember the name of. then after around 7 days maybe even 2 wks. then put him back on decadron for a few days and then off. that seem to be the end of it. it is an addictive drug with terrible side effects, i hope never to have to have him use it again.

cher8871
Posts: 64
Joined: May 2010

wow...the same thing is happening to my Dad right now. they tried to wean him off of Decadron and he had a seizure, was completely out of his head and swore he was in a different hospital than he was. told me my cousin drove the ambulance....all sorts of weird stuff. now they've got him back on 4 milligrams twice a day and will wean him off over an 8 week period. first they said all his symptoms were from the steroid....shaking, blurry/double vision and then they said those symptoms were from weaning too fast. honestly i don't think they know what the hell they're talking about. they told me he was delusional and having hallucinations simply because he was in the hospital. yeah, right!! now, he's home but cannot be left alone. he fell 3 times friday alone. he's so bullheaded he doesn't want to "bother" us. wow...what a journey we are on. i just want my dad, who by the way, was dx with NSCLC Adenocarcinoma with 4 mets to the brain on April 21 this year, to be able to keep his dignity. they won't touch the spot on his lung as it is too close to his heart. they removed the biggest tumor in his brain which was in the cerebellum. the other 3 are too imbedded. good luck to you!!

sue Siwek
Posts: 281
Joined: Jun 2009

good luck to you as well. it is a long and hard road. my children will tell their father that through all of this he has become a better man. take this opportunity to enjoy what you have.

Vulgarism's picture
Vulgarism
Posts: 47
Joined: Dec 2009

That's pretty strange, though I don't doubt this to be possible. I was just taken off of Decadron, myself, just yesterday. I have heard before though that it is important to taper off of it. In my situation, I stopped the decadron, and began taking the usual steroid medication that I take on a daily basis. The tapering process was not long, however, as I took just once my normal steroid medication, though at a slightly elevated dose. Still, it was not as much as I had been receiving in the dose of the decadron. The next day (today), I am back on my normal dose.

So, I'm not sure of the situation, I guess, but I definitely don't think it all that surprising. Sorry I couldn't be of much help, however.

clbl77
Posts: 6
Joined: Mar 2010

My mom had the same thing happened to her. They lowered her dosage very quickly and have confusion, memory loss, inability to communicate and was staring off. Thank you for sharing your story...now I don't feel like we were crazy for blaming the decadron.

KMPonder's picture
KMPonder
Posts: 102
Joined: Dec 2009

Hubby's had two rounds of steroid psychosis. One was while on Decadron and the other was with a steroid push they did to address some vision loss from radiation. He cannot have anymore high doses of steroids. Both incidents resulted in hospitalization. Doctors now believe me. Many doctors fail to tell us about the serious side effects steroids can have on some. I could write a book just on what occurred during those fun times. :/ We've gotten through the last of those ordeals, because there will be no more - ever. Did I say ever, because I meant EVER! :)

It truly pains me to read where others who are dealing with the already challenging world of brain tumors have to end up with a steroid-related issue. My husband will tell you both of those ordeals were worse than taking the chemo or radiation.

Did any of your doctors ever discuss any of this could occur? No one bothered to share with us the possibility when round one hit. The second time I didn't want him to have the steroids, but we were prepared. Sometimes you can't even fully prepare for what happens.

God bless each of you.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network